Hail, Harrison
- When
- May 21, 7:40 PM CST
- Where
- Harrison County, 4.7 mi W of Harleton
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 32.660, -94.650
Half-dollar sized hail reported southwest of Harleton.
A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak upper level trough moved into much of Arkansas, Northeast and Central Texas, and North Louisiana during the afternoon and evening hours of May 21st, which helped to reinforce a weak cold front southeast into the region during the evening and overnight hours. The air mass ahead of the front was very unstable, with steep lapse rates present along the trough once large scale forcing was adequate enough to initiate shower and thunderstorm development. As a result, showers and thunderstorms quickly developed during the early to mid evening hours along and just ahead of the front, with many of these storms becoming severe across East Texas, Southwest Arkansas, and Northwest Louisiana. Damaging winds and isolated instances of large hail accompanied these storms as they moved across East Texas during the mid and late evening. A second complex of severe thunderstorms developed over Central Texas near Waco, which quickly moved east into East Texas south of I-20. Damaging winds were widespread with the convective complex moving across Central and East Texas, before the winds weakened prior to reaching Western Louisiana by midnight on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 5:16 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 616 PM CDT Sat May 21 2022 .AVIATION... For the 22/00Z TAFs, conditions will deteriorate through the evening hours as thunderstorms enter area airspace from the north and west. Some of these storms may become severe before 22/04Z, with impacts concentrated at first from KTYR to KTXK. Other terminals should anticipate impacts of strong to potentially severe storms overnight and into the morning as the line gradually pushes east. Thus, carrying widespread SHRA and TSRA, as well as MVFR/IFR ceilings, possibly as low as LIFR. Visibilities will likewise deteriorate in locally heavy rainfall. Will amend with TEMPO groups as needed as shower/storm activity progresses. /26/ && .PREV DISCUSSION... /issued 204 PM CDT Sat May 21 2022/ SHORT TERM.../Tonight through Sunday Night/ Scattered showers and thunderstorms are continuing to develop across the region ahead of the front expected to move in tonight. While this current rain activity isn't widespread, it certainly will become so after the sun sets this evening. Thunderstorms should get going around the 7pm timeframe along the front, before moving across the region from the NW. A good portion of the region remains highlighted in a slight risk from the SPC associated with this anticipated thunderstorm activity. The main threat with anything strong to severe will be damaging winds, with the secondary threat being hail and an isolated tornado. Some of this rainfall will be moderate to heavy at times under impressive PWAT values, with brief 2+ inches of rainfall possible through 7am Sunday. Locally heavier amounts certainly remain possible, as training thunderstorms look possible as the frontal progression slows down into Sunday morning. While the region can expect some much needed rain this short-term, it can also expect some relief from the heat. Temperatures tonight will vary across the region, as the cold front bisects the region. Look for upper-50s in our northern zones, to upper-60s in our southern zones. Highs tomorrow will be a similar story, with upper-60s north, and low-80s south. However, the front should clear the region by tomorrow night, with lows ranging in the upper-50s to mid-60s. /44/ LONG TERM.../Monday through Saturday/ As we transition into Monday, as we have alluded to in previous discussions, we may see a lull in precipitation coverage during the day and this is due in part to better upward forcing remaining mainly west and northwest of our region. Likewise, the frontal boundary which will have pushed through our region late tonight into Sunday will remain south of our region during the day Monday even through we may see some slight airmass modification north of the true boundary. More in the way of significant upper forcing will begin ejecting out of the Tx Hill country late Monday Night, with numerous to widespread convection filling in close on its heels, beginning to effect our western most zones after midnight, into the predawn hours on Tuesday. This is perhaps just a little slower than previous progs had suggested but nonetheless, convection should become widespread across our region during the day Tuesday as the apex of the upper trough during this time will be anchored across the Central and Southern Plains. In addition, we should begin to see the sfc frontal boundary begin returning quickly northward as a warm front during the day Tuesday which should result in the addition of a little more in the way of a warm sector and perhaps some stronger storms across our region on Tuesday as well. Additional perturbations in the southwesterly flow aloft will continue to override a very moist atmosphere Tuesday Night through Wednesday Night, resulting in periods of renewed convection, and it's during this time period that we may be dealing with some flooding concerns as soils should begin to become saturated. Will need to watch these trends closely as Flood Watches may become necessary as early as Tuesday but especially Tuesday Night through Wednesday Night. The upper trough finally ejects east of our region late Wednesday Night, taking with it all the precipitation and have thus sped up the ending of the precipitation on Thursday from west to east as the NBM is to slow to remove precipitation given where the trough will be. We will finally begin drying out Thursday through at least Saturday but as was mentioned in earlier discussions, will need to watch for possible precipitation chances late Sunday into Memorial Day as we may get clipped by yet another upper trough during this time frame. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 68 78 63 82 / 90 60 20 30 MLU 69 80 64 81 / 70 90 30 30 DEQ 59 70 58 77 / 80 30 10 30 TXK 64 70 60 79 / 90 40 10 20 ELD 63 72 58 78 / 80 70 20 20 TYR 61 74 63 81 / 90 40 10 40 GGG 63 75 63 82 / 90 50 20 30 LFK 68 83 66 84 / 80 50 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 26/44/13
Hazardous Weather Outlook National Weather Service Shreveport LA 612 AM CDT Sat May 21 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-221115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 612 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected by late afternoon into the evening and overnight hours as a strong cold front shifts into the region. Some storms may be strong to severe with damaging winds and hail possible, along with a non-zero tornado threat that cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms will be possible through the remainder of the weekend into much of next week as the cold front will stall near the coast and lift back northward Monday as a warm front. Meanwhile, multiple upper level disturbances will transition across the region through mid week and bring locally heavy rainfall with some storms. These periods of heavy rainfall may present some possible flooding concerns through the middle of next week with total event rainfall amounts generally expected to range between 3-6 inches along with isolated totals possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed today and tonight. 19
Special Weather Statement
National Weather Service Shreveport LA
240 PM CDT Sat May 21 2022
ARZ073-LAZ006-212015-
Union AR-Union LA-
240 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of south central Union
County in south central Arkansas and northwestern Union Parishes
through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Junction City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Dorado, Junction City, Urbana, Lawson, Hillsboro, Lockhart,
Taylorville and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3295 9255 3303 9273 3329 9262 3316 9235
TIME...MOT...LOC 1940Z 208DEG 19KT 3305 9260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
13The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Half-dollar sized hail reported southwest of Harleton.
Trees and power lines down in Kilgore.
Numerous trees and power lines reported down across Cherokee County.
Several trees snapped in Bullard.
Trees and power lines reported down.
Vehicle collided with a downed tree at the intersection of Highway 42 and County Road 468 with one minor injury reported.
Trees downed along Broadway Avenue in Tyler and near the UT Tyler campus.
Tree downed and blocking FM Road 2011 near County Road 2124D near Lake Cherokee.
Trees reported down in the Shadowood Estates.
Tree downed on Highway 43.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027144, 1027145, 1027146, 1027147, 1027149, 1027150, 1027151, 1027152, 1027153, 1027154.